|A student receives measles -rubella vaccine. A draft decree outlining Government compensation for immunisations that fail or cause complications is facing obstacles. — Photo dantri.com.vn
HA NOI (VNS) — A draft decree outlining Government compensation for immunisations that fail or cause complications is facing obstacles.
Under the decree, people who suffer from serious complications after receiving vaccines through the free national immunisation prog-ramme will be compensated with up to the equivalent of 30 monthly minimum salaries, a total of about VND34.5 million (US$1,580).
Patients eligible for remuneration include those who need medical care for serious complications caused by the vaccine, said Tran Dac Phu, director of the Preventive Medicine Department.
In addition, any fatalities must be checked by professional councils run by the Health Department.
Compensation will cover the costs for a health check-up and treatment as well as sequelae, a condition that is the consequence of a previous disease or injury.
In the case of death, a patient's family would receive funeral expenses of about VND11.5 million ($526). Nguyen Nhat Cam, director of the Ha Noi Preventive Medicine Centre, said that compensation for vaccine-linked complications was reasonable.
Nguyen Trong An, deputy director of Research and Training Centre for Community Development, said complications that proved to be related to the vaccines were rare.
He also said that finding evidence to support a link to a vaccines' quality was difficult. Many families refused to allow an autopsy.
Phu said the draft Decree on Immunisation was open for public comment. All the feedback will be submitted to the Health Ministry for approval so that the regulation can take effect next year.
Viet Nam's Program of Immunisation is expanding to all communities in the country. The vaccine said to cause the most side effects is Quinvaxem, a vaccine against diphtheria, tetanus, pertussis, hepatitis B, and Haemophilus influenzae type B infections.
About 15 complications or mistakes relating to vaccine injections have been reported since last year.— VNS